SEARCH

SEARCH BY CITATION

Keywords:

  • 3-nitropropionic acid;
  • horses;
  • Indigofera spicata;
  • indospicine;
  • neurological disease;
  • plant poisoning

Three ponies continuously grazed a pasture containing an estimated 24% Indigofera spicata (wet weight basis) for 4–6 weeks in April and May 2004. They developed ataxia, paresis, depression, muscle fasciculations, dysphagia, ptyalism and halitosis. Two also developed corneal opacity. One pony recovered with supportive treatment, but the other two were euthanased and necropsied. Neuropathology was not present in either case, but both livers had periacinar and periportal lymphocytic infiltrations and hydropic degeneration of mid-zonal hepatocytes, with mild to moderate periacinar necrosis also evident in one. The I. spicata contained 2.66 mg 3-nitropropionic acid (3-NPA)/g dry matter and 1.5 mg indospicine/g dry matter. Indospicine, but not 3-NPA, was detected in serum from both of the euthanased ponies and indospicine was detected in heart, liver and muscle from the one pony in which this assay was performed. The clinical syndrome closely resembled ‘Birdsville horse disease’ caused by I. linnaei and was similar to that reported in horses poisoned by the closely related species I. hendecaphylla and to 3-NPA poisoning of other animals, including humans. 3-NPA is thought to cause this neurological syndrome. To our knowledge, this is the first authenticated report of I. spicata poisoning in grazing animals. We also report here the first published evidence that 3-NPA and indospicine exist in naturalised I. spicata in Australia and of the formation of indospicine residues in tissues of animals grazing paddocks infested with I. spicata.